Call us today

(973) 862 4820
Menu close

Any Increased Risk for Overdose if You Mix Opioids & Amphetamines?

cocaine, Herion or other illegal drugs

Opiates or narcotic drugs are the class of drugs that include prescription pain medications, such as Vicodin (acetaminophen and hydrocodone), morphine, OxyContin (oxycodone), codeine, and the illicit drug heroin. Opiate drugs are central nervous system depressant drugs. Most of the opiates that are available with a prescription are classified as Schedule II controlled substances (medicines with less than 90 mg of codeine are classified in Schedule III), whereas illicit opiates like heroin and desomorphine are classified in Schedule I by the United States Drug Enforcement Administration (DEA). The primary medicinal uses of opiate drugs include pain control, although other uses are also approved.

Amphetamines are central nervous system stimulant drugs. These drugs are often used medicinally to improve attention and concentration, promote wakefulness, reduce the lethargy associated with brain injury or metabolic disorders, and as dietary aids. Amphetamines are generally classified as Schedule II controlled substances by the DEA, although some weaker stimulants similar to amphetamines can be found in over-the-counter diet aids and other over-the-counter products.

The practice of mixing central nervous system stimulants (amphetamines) and central nervous system depressants (opiates) is not uncommon, as individuals who engage in this practice are typically trying to promote the psychoactive effects they desire from these drugs while at the same time trying to cancel out their negative effects. The practice is also extremely dangerous.

Contact Us About Our Availability
(888) 494-0032

Do You Have Questions? | We Are More Than Happy to Provide Answers

Issues with Mixing Amphetamines and Opiates

In many circles, the combination of an opiate drug and a central nervous system stimulant is referred to as a setup or even a speedball, though this term most often applies to combinations of cocaine and heroin or cocaine and morphine. According to sources, such as the textbook Concepts of Chemical Dependencyand the three-book series Neuropathology of Addictions and Substance Misuse, combining stimulants and depressants can lead to serious risks.

  • If either of the drugs is being used for medical reasons, combining central nervous system stimulants and central nervous system depressants reduces the effectiveness of the medicinal purposes of one or both drugs.
  • This combination leads to an increased risk for overdose. The effects of the stimulant medication counteract the effects of the opiate medication. Individuals may believe they have a much higher tolerance for the opiate drug than they actually have, and they may take excessive amounts of the opiate. Stimulant drugs are typically metabolized quickly in comparison to central nervous system depressant drugs like opiates, and a person using both of these drugs may wind up with dangerous levels of the opiate drug in their system. This can lead to toxic effects or an overdose, which can be fatal.
  • The opposite situation is also possible, where the individual ingests more stimulant medication that they can tolerate due to the countering of the stimulant effects by the opiate drug. This can lead to the potential for overdose or toxic effects associated with the stimulant drug. Amphetamine overdose can also be fatal; however, the more common complication is overdosing on the opiate drug.
  • Combining drugs that have opposite mechanisms of action and opposite effects can lead to an increased potential for side effects, such as nausea, vomiting, or allergic reactions.
  • Combining opiates and amphetamines can lead to an increased risk for heart attack or stroke.
  • Mixing these substances leads to an increased burden on the liver. Over time, this can lead to serious liver damage.
  • Individuals who combine these drugs orally run the risk of developing issues with the gastrointestinal system, such as ulcers or abscesses.
  • The effects of these drugs lead to significant alterations in cognitive capacities. This contributes to an increased potential for accidents due to poor judgment or engaging in risky behaviors that an individual would not normally attempt.
  • There is an increased risk for an individual to experience seizures when amphetamines are combined with opiates. Seizures can be potentially fatal.
  • There is increased risk for an individual to experience psychosis, which consists of having hallucinations and/or delusions. Psychotic individuals are a danger to themselves and others.
  • Other psychiatric effects can occur as a result of this combination, including mania, depression, anxiety, extreme mood swings, and even potential suicidality.
  • Chronic use of opiates and amphetamines in combination can lead to the development of significant tolerance to one or both of these drugs. This can result in the person needing more of one or both drugs to get the same effects that they previously experienced at lower amounts. Developing tolerance to drugs increases overdose risk.
  • The development of tolerance is often followed by the development of withdrawal symptoms. Once an individual has developed both tolerance and withdrawal, they have developed physical dependence on a drug.
  • Individuals who regularly engage in polysubstance abuse are more likely to develop substance use disorders, a form of a mental illness that will eventually require professional intervention.
  • Individuals with substance use disorders are far more likely to be diagnosed with another mental disorder, including trauma- and stressor-related disorders, anxiety, depression, eating disorders, personality disorders, etc.
  • Having a chronic substance use disorder is associated with poorer physical health, lower rates of employment, and higher rates of mortality compared to individuals without substance use disorders.

Contact Us About Our Levels of Care
(888) 494-0032

Do You Have Questions? | We Are More Than Happy to Provide Answers

The Need for Professional Help

Doctor sitting with patient discussing treatment

Individuals who engage in polysubstance abuse typically do so in an attempt to capitalize on the desired psychoactive effects of two or more different drugs. However, there is always a cost associated with any choice, and the costs associated with drug abuse typically far outweigh any of the subjective benefits that one may perceive.

The costs associated with combining amphetamines and opiate drugs are very high. They can range from minor issues associated with accidents to severe physical and mental health issues, including potential overdose. For many individuals, recovery from an overdose, even if the overdose did not produce serious long-term effects, is costly and emotionally draining. Moreover, the potential for suffering significant brain damage that will not resolve or the potential for a serious overdose that can lead to death is increased when an individual combines amphetamines and opiates.

The desire to use prescription medications or illicit drugs in an attempt to chase positive mood states or to escape negative feelings and replace them with artificially induced short-term feelings of wellbeing represents a severe form of maladjustment that becomes chronic for many individuals. Those with polysubstance abuse problems are often very difficult to treat, have more serious issues with relapse, and will often be involved in a very long-term and complicated treatment program.

Anyone who is habitually using amphetamines in conjunction with opiates, and not doing so under the supervision of a physician and according to the instructions of the physician, should discuss their issues with a licensed mental health clinician who specializes in the assessment and treatment of addictive behaviors.